Hail, Onondaga
- When
- June 17, 11:50 AM EST
- Where
- Onondaga County, 0.69 mi N of Fawn Ridge
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.160, -76.330
A cold front dropping into the Great Lakes resulted in scattered severe thunderstorms developing in unstable airmass across central New York.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A cold front dropping into the Great Lakes resulted in scattered severe thunderstorms developing in unstable airmass across central New York.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 17, 9:29 AM EST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1029 AM EDT MON JUN 17 2013 .SYNOPSIS... VALLEY FOG WILL BE COMMON AGAIN BEFORE BURNING OFF BY 10. A COLD FRONT OVER SOUTHERN ONTARIO AND THE GREAT LAKES WILL BRING A CHANCE SHOWERS AND THUNDERSTORMS TO THE AREA MONDAY...MAINLY IN THE AFTERNOON AND EVENING. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1015 AM UPDATE... INTERESTING FCST SHAPING UP FOR THE REGION TODAY AS A SERIES OF WEAK UPPER-LEVEL IMPULSES TRAVERSES THE AREA IN WEST-NORTHWESTERLY FLOW ALOFT. EARLY MORNING RADARS SHOWING A BAND OF CONVECTION MAINLY ACROSS THE NORTH COUNTRY THIS HOUR...WITH MOSTLY CLEAR SKIES FURTHER SOUTH ACROSS MUCH OF OUR CENTRAL NY ZONES. LATEST RUC MLCAPE VALUES FROM THE SPC MESOANALYSIS PAGE ARE ALREADY SHOWING A DEVELOPING INSTABILITY AXIS OF OVER 500-1000 J/KG ACROSS MUCH OF THE CWA THIS HR. THAT SAID...12Z BUF SOUNDING SHOWS THE HIGHLY IDENTIFIABLE ELEVATED MIXED LAYER SIGNAL WITH NEARLY DRY-ADIABATIC LAPSE RATES EXTENDING THROUGH MID-LEVELS ATOP A WEAK LOW-LEVEL CAP. THIS COMBINED WITH A SLOW SOUTHWARD SAGGING COLD FRONT AND THE ENTRANCE OF A 100+KT JET LATER THIS AFTERNOON SHOULD SET THE STAGE WITH DEVELOPING CONVECTION AS THE DAY PROGRESSES. QUICK LOOK AT AREA OF BUFKIT SOUNDINGS ALONG WITH OUTPUT FROM THE LOCALLY RUN SEVERE WX CHECKLIST SUGGESTS THAT SEVERE WX WILL BE A DISTINCT POSSIBILITY THIS AFTERNOON. WITH A FAIR AMOUNT OF DRY AIR ALOFT AS EVIDENCED ON LATEST 7.4 MICRON SOUNDER IMAGERY COMBINED WITH MODERATELY SHEARED UNIDIRECTIONAL FLOW WILL LIKELY SUPPORT STRONG WINDS AND MARGINAL HAIL AS THE PRIMARY THREATS WITH ANY CONVECTION THAT DEVELOPS LATER TODAY. OBVIOUSLY A SITUATION THAT DEFINITELY WARRANTS CONTINUED EVALUATION AS TEMPS WARM QUICKLY INTO THE UPPER 70S TO LOWER 80S FOR DAYTIME HIGHS LATER TODAY. IN ANY EVENT FOR THIS UPDATE...MINOR CHANGES MADE TO ADJUST FOR CURRENT LINE OF THINKING BASED ON CURRENT SATELLITE TRENDS AND OBSERVED RAOB DATA. 4 AM UPDATE... THUNDERSTORMS THAT MOVED INTO THE RME AND SYR AREAS HAVE DISSIPATED TO A SINGLE LIGHT SHOWER. NEXT SHORT WAVE IN MICHIGAN WILL COME THROUGH UPSTATE NY THIS AFTN. CONTINUE TO BE IN BROAD WEAK UPPER LEVEL TROF. A SFC LOW OVER SE CANADA HAS MOVED LITTLE. A TRAILING COLD FRONT WILL MOVE THROUGH THIS AFTN. THIS AND A UL JET WILL HELP WITH DEEP LIFT. NAM AND GFS GREATLY DIFFER ON AMOUNT OF INSTABILITY BUT ALL MODELS CREATE PRECIP. AGAIN TODAY DECENT WIND SPEEDS INCREASING WITH HEIGHT. UNIDIRECTIONAL FLOW. ANY THUNDERSTORMS THAT DEVELOP COULD HAVE GUSTY WINDS AND SMALL HAIL. ONLY A LOW CHANCE OF SEVERE TSTORMS AND SPC HAS US IN A SEE TEXT AGAIN. BEST FORCING IN NY SO NE PA SHOULD STAY DRY. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... 4 AM UPDATE... TONIGHT A SMALL LULL BEFORE CONVECTION MOVES IN AHEAD OF A SHORT WAVE IN THE NW FLOW. ALSO A SFC LOW MOVES NE ALONG THE SLOWLY MOVING COLD FRONT THAT SHOULD BE NEAR COAST. SCT TO ISOLATED SHOWERS AND A FEW EVE THUNDERSTORMS. TUESDAY ONE LAST PUSH AS UL TROF DIGS SOME INTO THE AREA. NE PA WILL HAVE THE BEST CHC WITH DEEPER LIFT AND MOISTURE. ALSO CLOSER TO FRONT. RIGHT ENTRANCE REGION OF UL JET TO PROVIDE DIVERGENCE ALOFT. PROBABLY NOT MUCH INSTABILITY WITH MOSTLY CLOUDY SKIES AND NORTH OF FRONT. WIND FIELDS SLIGHTLY WEAKER AND STILL UNIDIRECTIONAL. TSTORMS POSSIBLE BUT NOT LIKELY SEVERE. TUESDAY EVE PRECIP WINDS DOWN AS DRIER AIR COMES IN AHEAD OF A LARGE CANADIAN HIGH ACROSS THE GREAT LAKES. START OF A MULTI DAY DRY AND SEASONABLE PERIOD. THE HIGH WILL BE CENTERED OVER OUR AREA WED NGT AND THU. && .LONG TERM /THURSDAY THROUGH SUNDAY/... 4 AM MON UPDATE... NO CHGS WERE MADE TO THE LONG-TERM GRIDS THIS MRNG...AS 00Z WPC GUIDANCE...AS WELL AS LAST EVENING'S GFS/EC RUNS...HAVE BASICALLY KEPT CONTINUITY FROM EARLIER CYCLES. ON THE LARGE-SCALE...ALTHOUGH AN ERN PACIFIC/NWRN CONUS TROUGH...CENTRAL CONUS RIDGE...AND SERN CANADIAN/NERN STATES TROUGH PATN SHOULD STILL GENERALLY HOLD THIS PD...THE ERN TROUGH IS PROGGED TO AT LEAST TEMPORARILY RELAX...ALLOWING THE CENTRAL CONUS RIDGE TO EXPAND NEWD. THUS...RISING HGTS ARE EXPECTED TO TAKE PLACE OVER NY/PA...RESULTING IN MORE SUMMER-LIKE TEMPS (HIGHS FROM THE UPR 70S-MID 80S) THAN WE'VE BEEN SEEN RECENTLY. ALTHOUGH EC TEMP GUIDANCE IS STILL RUNNING SVRL DEGS BLO THAT OF THE MEX...THEY HAVE COME INTO BETTER AGREEMENT WITH THE LATEST MODEL RUNS. AS FOR THE SENSIBLE WX...NY/PA SHOULD BE UNDER THE INFLUENCE OF A LARGE SFC HIGH...ALG WITH RISING HGTS ALOFT...FOR MOST OF THE PD. IT IS EXPECTED THAT THIS WILL TRANSLATE INTO MAINLY RAIN-FREE WX...FROM THU INTO SAT. ONCE WE GET INTO LATTER PTNS OF NEXT WEEKEND...THERE CONTINUE TO BE SUGGESTIONS IN THE MODEL DATA THAT AT LEAST DIURNAL CONVECTIVE ACTIVITY COULD BECOME MORE PREVALENT...AS A FRNTL BNDRY BECOMES PERCHED JUST N AND W OF THE FA...AND SVRL UPR-LVL S/WVS TRAVERSE THE RGN IN THE NWLY FLOW ALOFT. OUR SCHC-CHC POPS FOR SHRA/TSRA LTR SAT-SUN STILL LOOK REASONABLE. PREVIOUS DISCUSSION... AS HAS BEEN THE CASE IN RECENT DAYS...TODAY/S EXTENDED MODEL SUITE CONTINUES TO SUGGEST BROAD HIGH PRESSURE DOMINATING THROUGH THE EARLY HALF OF THE PERIOD. UNDER THIS SCENARIO...MUCH OF THE AREA WILL SEE FAIRLY DRY CONDITIONS WITH TEMPERATURES REBOUNDING INTO THE UPPER 70S AND LOWER 80S FOR DAYTIME HIGHS AS SOUTHERLY LOW-LEVEL FLOW RETURNS TO THE AREA. WITH AN INVERTED RIDGE OF HIGH PRESSURE PREVAILING OFF THE EAST COAST BY WEEK/S END...INCREASING MOISTURE ADVECTION NORTH INTO THE CENTRAL AND NORTHERN MID- ATLANTIC MAY RESULT IN SCATTERED SHWR/DEVELOPING DURING THE AFTERNOON HRS BOTH THU AND FRI. THAT SAID...HAVE DECIDED TO MAINTAIN A DRY FCST THIS AFTERNOON AS ANY ACTIVITY THAT DOES DEVELOP WILL LIKELY BE FAIRLY WIDESPREAD IN NATURE AS DISCERNIBLE FORCING MECHANISMS REMAIN FAR REMOVED FROM THE AREA. THINGS BECOME A BIT MORE INTERESTING AS WE HEAD INTO LATTER STAGES OF THE UPCOMING WEEKEND. BOTH THE GFS AND ECMWF CONTINUE TO SUGGEST DEVELOPING NORTHWEST FLOW BY THE WEEKEND AS RIDGING CONTINUES TO BUILD ACROSS THE NATION/S MIDSECTION AND AND UPPER LOW SPINS WELL OFF TO OUR NORTH ACROSS NORTHERN QUEBEC. THAT SAID...BOTH MODELS INDICATE THAT SEVERAL INDIVIDUAL SHORTWAVE IMPULSES WILL BEGIN MOVING OVERSPREAD AS EARLY AS SATURDAY NIGHT WITH RAIN/THUNDER CHANCES INCREASING IN DUE TIME. IN ADDITION...THE GFS ALSO SHOWS A WEAK WARM FRONT LIFTING NORTH THROUGH THIS PERIOD WHICH COULD POTENTIALLY SERVE AS AN ADDITIONAL FIRING MECHANISM. IN ANY EVENT...HAVE MAINTAINED A SLGT CHC TO CHC MENTION DURING THESE TIME FRAMES MAINLY BASED ON MODEL/S PERSISTENCE OVER THE PAST FEW DAYS. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... 12Z MON UPDATE... FOG IS LIFTING AT KELM/KRME ATTM...AND LINGERING RESTRICTIONS SHOULD ONLY LAST TO ARND 13Z. THIS AFTN...AS A COLD FRNT SLOWLY NEARS FROM THE N...ISOLD-SCTD SHRA/TSRA SHOULD DVLP. IT APPEARS THE BEST POTENTIAL FOR THIS IS ACRS NRN PTNS OF OUR FA...SO WE DID INSERT A TEMPO GROUP FOR TSRA AT KSYR AND KRME. ELSEWHERE...COVERAGE SEEMS TOO ISOLD/UNCERTAIN AT THIS JUNCTURE...TO INCLUDE IN THE FCST. OVERNIGHT...ANY CONVECTIVE COVERAGE SHOULD DECREASE...AS THE ATMOS STABILIZES. FOG DVLPMT...THOUGH...IS A TOUGHER CALL. UP N...MORE CLDS SHOULD BE ARND TNT...DUE TO THE CLOSER PROXIMITY OF THE FRNT...SO WE FELT MORE CONFIDENT NOT INSERTING FOG AT KRME. AT KELM...THOUGH...THINGS MAY WELL RADIATE ENOUGH FOR THE RE-DVLPMT OF VLY FOG...AND WE'VE THUS INSERTED IFR FOR THAT SITE AFTER ABT 08Z. SFC WINDS WILL INCREASE OUT OF THE W TO 10-15 KT THIS AFTN...BEFORE DIMINISHING TNT. OUTLOOK... TUE...ISOLD-SCTD SHRA/TSRA MAY AGN PROVIDE SOME RESTRICTIONS...WITH THE HIGHEST CHC OF SUCH OCCURRENCES AT KBGM/KAVP. WED THROUGH FRI...MOSTLY VFR...BUT EARLY MORNING FOG POSSIBLE...MAINLY AT KELM. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...TAC NEAR TERM...CMG/TAC SHORT TERM...TAC LONG TERM...CMG/MLJ AVIATION...HEDEN/MLJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1055 AM EDT MON JUN 17 2013 NYZ009-015>018-022>025-036-037-044>046-055>057-181500- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE- 1055 AM EDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF UPSTATE NEW YORK THIS AFTERNOON AND EVENING. SOME STORMS MAY BECOME SEVERE WITH STRONG WINDS AND LARGE HAIL BEING THE MAIN THREATS. ANY SEVERE STORMS THAT DO DEVELOP SHOULD GRADUALLY WEAKEN BY MID EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ062-PAZ038>040-043-044-047-048-072-181500- SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA- LUZERNE-PIKE-SOUTHERN WAYNE- 1055 AM EDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1214 PM EDT MON JUN 17 2013
NYZ018-036-037-171645-
MADISON NY-ONEIDA NY-ONONDAGA NY-
1214 PM EDT MON JUN 17 2013
...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ONONDAGA...
NORTHWESTERN MADISON AND SOUTH CENTRAL ONEIDA COUNTIES...
* AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS. THIS
STORM WAS LOCATED NEAR CHITTENANGO...AND MOVING EAST AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
CHITTENANGO AND SULLIVAN AT 1220 PM EDT...
PERRYVILLE AT 1225 PM EDT...
CANASTOTA AND UNION CORNERS AT 1230 PM EDT...
LENOX AND WAMPSVILLE AT 1235 PM EDT...
ONEIDA AT 1240 PM EDT...
KENWOOD AND SHERRILL AT 1245 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4316 7589 4315 7587 4316 7585 4314 7549
4288 7550 4292 7604 4317 7603
DGMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1232 PM EDT MON JUN 17 2013
NYZ009-037-171700-
ONEIDA NY-
1232 PM EDT MON JUN 17 2013
...STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ONEIDA COUNTY...
* AT 1230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED NEAR CAMDEN...AND MOVING EAST
AT 40 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
TABERG AND BLOSSVALE AT 1245 PM EDT...
LEE AND POINT ROCK AT 1250 PM EDT...
STOKES CORNER AND DELTA LAKE AT 1255 PM EDT...
DELTA LAKE STATE PARK AND WESTERNVILLE AT 100 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4345 7531 4317 7543 4329 7587 4333 7588
4344 7584 4344 7560 4343 7556 4343 7552
4345 7549
CMGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1248 PM EDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM HAIL CAMDEN 43.34N 75.75W
06/17/2013 E1.00 INCH ONEIDA NY BROADCAST MEDIA
UNCONFIRMED REPORT.
&&
EMGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1248 PM EDT MON JUN 17 2013
NYZ009-018-036-171715-
MADISON NY-ONEIDA NY-ONONDAGA NY-
1248 PM EDT MON JUN 17 2013
...STRONG THUNDERSTORM WILL AFFECT EXTREME WEST CENTRAL ONEIDA...
NORTHERN ONONDAGA AND NORTHWESTERN MADISON COUNTIES...
* AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED NEAR BALDWINSVILLE...AND
MOVING EAST AT 35 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
EUCLID AND WOODARD AT 1255 PM EDT...
CLAY AND BREWERTON AT 100 PM EDT...
CICERO AND NORTH SYRACUSE AT 105 PM EDT...
LOWER SOUTH BAY AND EAST SYRACUSE AT 110 PM EDT...
BRIDGEPORT AND LAKEPORT AT 115 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4305 7588 4309 7644 4324 7643 4324 7631
4321 7627 4325 7627 4321 7622 4327 7621
4323 7609 4321 7608 4316 7589 4327 7587
4332 7589 4333 7586
CMGThe Ft Drum radar (KTYX), 85 km away, was scanning. The volume nearest the first event began at 16:49 UTC.
24 hail, 1 thunderstorm wind. Local standard time, as filed.
Large branch was blown down on car and garage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449680, 449681, 449682, 449683, 449684, 449685, 449686, 449687, 449688, 449689, 449690, 449692, 449693, 449694, 449695, 449696, 449697, 449698, 449699, 449700, 449701, 449702, 449703, 449704, 449705.